Does alcoholism affect macular degeneration? My brother, who has been diagnosed with wet macular degeneration, smokes heavily and is an alcoholic. [ 02/08/12 ]
Smoking has been definitively proven to worsen age-related macular degeneration progression (ARMD) progression in multiple research studies. Smoking cessation would be very important for the ARMD as well as for general health. The relationship between alcohol and ARMD is not as clearly defined; however alcoholism can lead to a host of other health problems, so please speak to your brother about seeking treatment for his possible alcoholism.
What are the symptoms of foveal dystrophy? [ 02/07/12 ]
The term foveal dystrophy describes a broad group of disorders. Without knowing the specific kind of foveal dystrophy it would be difficult to describe specific symptoms. Most foveal dsytrophies would result in some decrease in central vision or color vision.
I am 37 years old and in 2008 I was diagnosed with macular degeneration in my right eye. The condition has been worsening despite many injections of Avastin. How long does Avastin stay in the circulatory system? May I try to coinceive a baby if I am taking Avastin? How many "young" people affected with macular degeneration in one eye, then develop it at the second eye too? Is this common or rare? Is it likely that I will develop this condition in my other eye? If so, will it happen soon? I know that each case is different, but I haven't found information concerning my questions. [ 02/06/12 ]
Avastin injections are typically used to treat wet age-related macular degeneration. (ARMD). This disease is extremely unusual in patients younger than 55, so you likely have a different type of macular degeneration. Without knowing the specific eye disease you have I cannot comment on the likelihood that you will develop the same disorder in the other eye.
Avastin does leave the eye and can spread to the blood circulation. Since it prevents new blood vessel growth it can certainly interact with a pregnancy, though the exact impact is unknown. Prior to trying to get pregnant, it would be very important to have a discussion with your retina specialist about the possible systemic effects of Avastin upon pregnancy. They may cease treating you with Avastin when you begin trying to conceive.
I was diagnosed with wet macular degeneration in September and have had two injections in my right eye since then. I belong to a fitness center and was wondering if exercising on the hydraulic equipment might affect my eyes. I would appreciate your advice. [ 01/01/12 ]
Exercise on the hydraulic equipment will not increase the progression of age-related macular degeneration (ARMD). Weight bearing exercise does not commonly cause any side effects in the eyes or vision. Very rarely, heavy weight lifting, coughing, bearing down, or other straining activities can cause bleeding inside the eye independent of ARMD. This bleeding typically resolves spontaneously without long-term problems, however.
I have received macular degeneration injections for the last three years, and also underwent cataract surgery one year ago. Suddenly, my vision became blurry and foggy. I went for another injection and was told that my cataracts needed a treatment called capsulotomy. I had that procedure performed, but now I am concerned that if I follow up with more injections, they may ruin the integrity of the capsulotomy treatment. Thank you for your advice! [ 12/31/11 ]
The capsulotomy is a onetime procedure performed with a laser after cataract surgery. It is a low risk procedure that is very helpful in improving vision once you have developed a capsular opacity after cataract surgery. Intravitreal injection for age-related macular degeneration will not affect a successful capsulotomy.
I receive Avastin injections for wet macular degeneration on a monthly basis. After the first several injections, I was given a prescription for Vigamox to use for two days. The doctor then said to discontinue its use because it had not proved to be helpful. Since then, my recovery time has lengthened, my sinuses have been affected and the last injection caused eye inflammation that had to be treated with TobraDexST. The side of my face has been swollen and the sinuses have been "tender" for three weeks now. Is this "normal"? Would continued use of Vigamox after the injections have prevented the inflammation? No one seems to understand if the swollen face and sinus problem are related to the injections. My primary physician has prescribed Azithromycin to help the sinus condition, and I am hoping for improvement soon! [ 12/30/11 ]
Many retina specialists now do not recommend antibiotic drops after intravitreal injections for wet age-related macular degeneration. Patients typically do not report prolonged recovery time and sinus issues after discontinuing post-injection drops. Also, the injection of Avastin typically does not cause any sinus symptoms. It is difficult to say that if Vigamox had been used your symptoms would have been substantially different. You have taken the correct steps by seeking out further treatment and evaluation of your sinus symptoms.
I had surgery for a detached retina. Will I now be more prone to macular degeneration and glaucoma? [ 12/29/11 ]
No link has been established between the progression or development of age-related macular degeneration and surgery for a detached retina. In contrast, retina detachment surgery can cause certain subtypes of glaucoma, as can a variety of surgeries within the eye. Your retina surgeon can provide more detail about any potential glaucoma risks associated with your surgery.
I have recently started to see white "flashes" in the periphery of my eye that has macular degeneration. When I asked my specialist about this he did a careful examination, and then told me that this was due to scarring. Why am I first seeing this now, a few years after losing the central vision in that eye? [ 12/28/11 ]
Seeing flashes of light in the eyes can occur for many reasons. The most common reason is due to progressive breakdown of the vitreous gel into a fluid over time. As the vitreous gel breaks, sometimes part of the gel that remains adherent to the retina can pull on the retina and cause flashes. Very rarely, damage to the retina can occur from the gel pulling on the retina. Your retina specialist has likely performed a complete examination to look for areas of damage to the retina. The vitreous breaks down over time in everyone if they live long enough, and is not related to the presence of age-related macular degeneration.